Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 71, NWS State College, PA

July 27, 2018Centre County, Clinton County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 27, 2018, 3:18 PM EDT for Centre County, Clinton County, Pennsylvania. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2018, 3:18 PM EDT (19:18 UTC)
Expired
Jul 27, 2018, 4:09 PM EDT
In force
51 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Centre County, PA, Clinton County, PA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

238 
WUUS51 KCTP 271918
SVRCTP
PAC027-035-272115-
/O.NEW.KCTP.SV.W.0071.180727T1918Z-180727T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
318 PM EDT FRI JUL 27 2018

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northwestern Centre County in central Pennsylvania...
  Northwestern Clinton County in north central Pennsylvania...

* Until 515 PM EDT.

* At 317 PM EDT, a severe thunderstorm was located near Pine Glen,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Keating, Renovo, Snow Shoe, Clarence, South Renovo, Moshannon, Pine
  Glen, Westport, Glen Union and Hyner.

For those driving on Interstate 80, this includes areas between the
Kylertown and Milesburg exits, specifically from mile markers 144 to
148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4144 7760 4140 7756 4137 7754 4134 7748
      4098 7797 4105 7806 4106 7809 4112 7811
      4111 7809 4113 7806 4115 7804 4118 7807
      4148 7775 4148 7760
TIME...MOT...LOC 1917Z 222DEG 20KT 4111 7800 

HAIL...1.00IN
WIND...60MPH
 
$$

La Corte
1 follow-up statement
269 
WWUS51 KCTP 272009
SVSCTP

Severe Weather Statement
National Weather Service State College PA
409 PM EDT FRI JUL 27 2018

PAC027-035-272019-
/O.CAN.KCTP.SV.W.0071.000000T0000Z-180727T2115Z/
Centre PA-Clinton PA-
409 PM EDT FRI JUL 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CENTRE AND
NORTHWESTERN CLINTON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 4144 7760 4140 7756 4137 7754 4134 7748
      4098 7797 4105 7806 4106 7809 4112 7811
      4111 7809 4113 7806 4115 7804 4118 7807
      4148 7775 4148 7760
TIME...MOT...LOC 2008Z 222DEG 20KT 4133 7774 

$$

La Corte

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:00 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 27, 2:00 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service State College PA
200 PM EDT Fri Jul 27 2018

.SYNOPSIS...
An upper low and associated cold front over Lake Erie early this
morning will push southeast across the region today. A broad
area of surface high pressure will build across Pennsylvania
this weekend. Then, a developing area of low pressure over the
Lower Mississippi Valley will track northeast into the Great
Lakes early next week.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
Diffuse sfc cold front pushing through western PA early this
afternoon. Deep layer moisture pooling along and ahead of it
over the southeast half of central PA. Mid afternoon GOES
imagery and sfc obs indicate good sfc heating occurring well
ahead the front over the southeast third of central PA.
Coordinated SVR Watch #312 for the Lower Susq valid through 10
PM EDT. WPC approx the same location with SLGT risk of
Excessive Rainfall. MRGL SVR risk extends back to the Ncent mtns
and Laurel highlands. Deep layer sheer and straight line
hodographs will support multicell and a few discrete supercells
this afternoon, with bowing line segments developing as storms
mature. Damaging gusts and marginally severe hail are possible
with the stronger storms through the afternoon,

Heavy rainfall over areas significantly impacted by this week's
persistent rains will create an elevated Flash Flood threat,
and Flash Flood Watch has been issued for this afternoon and
evening from Adams County NNE to Schuylkill Counties, in
collaboration with LWX and PHI.

High today will be more comfortable and in the 70s across the
northern and western mtns, while the Susquehanna Valley and
adjacent parts of South-Central PA will see near normal temps
in the lower to middle 80s.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH 6 PM SATURDAY/...
A cold front pushes southeast of the region after midnight.
Some clearing will develop behind the cold front overnight,
especially across the northern and western mtns. Broad- brushed
in some 1-2SM patchy fog throughout the valleys, however, the
fog could become locally dense during the predawn hours across
the north and west. Min temps early Saturday will vary from
the low to mid 50s over the NW and low to mid 60s in the
southeast.

Blended MOS suggests a shower possible over northern areas
during the day Saturday, but the ensembles show near to below
normal PWATs so the threat for widespread activity should remain
low. So overall another much needed *mostly* dry day is
expected.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The large scale pattern favors a broad upper trough over the
NERN US for Sunday through Monday before the trough retrogrades
into the midwest in favor of building heights along the eastern
seaboard/western Atlantic from Tuesday through the end of the
week.

Sunday and Monday will be mostly dry but the expected weak
troughing forces the mention of at least some scattered showers
or thunderstorms, especially in the afternoon.

Later in the forecast period, we will see a renewal of a southerly
more humid airflow over the eastern US up into the local area.
The GEFS shows PWATs rebounding to above normal once again by
Tuesday and continuing into at least Wednesday evening. At this
point the pattern does not have the look of what we saw recently
with the stagnant deep southerly flow and potential for
repeated torrential downpours. It looks like a more typical
summer pattern with humid days under broad SW flow aloft
favoring mainly diurnal showers and thunderstorms. The
potential for flooding will have to still be monitored, mainly
because of the recent widespread huge amounts of rain that will
still be draining into the region's streams and creeks.

With the expectations of a fair amount of clouds and scattered
showers and thunderstorms from Tuesday onward, daytime highs
will actually average near to slightly below normal.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Showers extend across central PA from southwest to northeast
ahead of a slowly advancing cold front. T-storms with brief
heavy downpours will fire this afternoon along/ahead of the
cold front and pre- frontal trough advancing eastward across PA.
Anticipate most likely t-storm impacts across the southeast 1/2
of the airspace from 18-03Z. Strong to locally severe wind
gusts are possible. Clearing skies and light winds tonight
should allow some fog/low cigs to redevelop into Saturday
morning.

.Outlook...

Sat...AM fog, otherwise VFR. Isolated shower psbl nrn 1/3.

Sun...AM fog, otherwise VFR. Isolated shower/t-storm srn 1/3.

Mon-Tue...Showers and thunderstorms likely.

&&

.HYDROLOGY...
Falling stages observed at all river points above flood stage
early this morning.

Locally heavy rainfall is possible this afternoon/evening in
areas that received very heavy rain over the past 7 days.
Depending on where the rain falls, small streams could see a
brief/sharp rise into early tonight.

Dry weather over the weekend will allow rivers and streams to
recede. However, additional rainfall next week will bring a
renewed risk of flooding/rising rivers and streams.

&&

.CLIMATE...
*Wettest July on record at Harrisburg and Williamsport

Total monthly precipitation of 11.66 inches at Harrisburg and
11.73 inches at Williamsport ranks as the wettest July on record
at both sites. (Data through 7/26).

The previous wettest July at Harrisburg was 1969 with 9.72
inches. The previous wettest July at Williamsport was 1992 with
9.65 inches.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 11 PM EDT this evening for PAZ057>059-
064>066.

&&

SYNOPSIS...Dangelo/DeVoir/Lambert
NEAR TERM...Dangelo/DeVoir/Lambert
SHORT TERM...DeVoir/Fitzgerald/Lambert
LONG TERM...Fitzgerald/Lambert
AVIATION...DeVoir/Steinbugl
HYDROLOGY...
CLIMATE...
Hazardous weather outlook, Jul 27, 1:32 PM EDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
132 PM EDT Fri Jul 27 2018

PAZ057>059-064>066-281745-
Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster-
132 PM EDT Fri Jul 27 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and heavy downpours are possible this afternoon and evening. The
saturated ground and high streamflows will increase the risk of
downed trees and the potential for flash flooding as some of the
thunderstorms train to the northeast over the same locations.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ036-056-063-281745-
Franklin-Perry-Cumberland-
132 PM EDT Fri Jul 27 2018

...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and heavy downpours are possible this afternoon and evening. The
saturated ground and high streamflows will increase the risk of
downed trees and the potential for flash flooding as some of the
thunderstorms train to the northeast over the same locations.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ051>053-281745-
Montour-Northumberland-Columbia-
132 PM EDT Fri Jul 27 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and heavy downpours are possible this afternoon and evening. The
saturated ground and high streamflows will increase the risk of
downed trees and the potential for flash flooding as some of the
thunderstorms train to the northeast over the same locations.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ012-017>019-024>028-033>035-037-041-042-045-046-049-050-281745-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-
132 PM EDT Fri Jul 27 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Scattered strong to severe thunderstorms with gusty winds and heavy
downpours are possible this afternoon. The saturated ground and high
streamflows will increase the risk of downed trees and the potential
for flash flooding as some of the storms train to the northeast
across the same areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010-011-281745-
Warren-McKean-Potter-Elk-Cameron-
132 PM EDT Fri Jul 27 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:34 PM EDTSpecial Weather StatementCTPWarren56 min
Jul 26, 9:31 PM EDTSpecial Weather StatementCTPMcKean29 min
Jul 27, 3:16 AM EDTSpecial Weather StatementCTPCambria44 min
Jul 27, 9:36 AM EDTFlash Flood WatchCTPAdams, Dauphin, Lancaster, Lebanon, Schuylkill, York13 hr
Jul 27, 10:46 AM EDTRiver Flood WarningCTPLebanon, Schuylkill36 hr
Jul 27, 2:48 PM EDTSevere Thunderstorm WarningCTPCambria42 min
Jul 27, 3:55 PM EDTAreal Flood AdvisoryCTPColumbia, Schuylkill3 hr
Jul 27, 4:25 PM EDTSpecial Weather StatementCTPFranklin35 min
Jul 27, 4:27 PM EDTSpecial Weather StatementCTPNorthumberland18 min
Jul 27, 4:54 PM EDTSpecial Weather StatementCTPCumberland36 min
Jul 27, 5:08 PM EDTAreal Flood AdvisoryCTPBedford, Cumberland, Franklin, Fulton, Huntingdon, Perry3 hr
Jul 27, 5:31 PM EDTSpecial Weather StatementCTPLancaster59 min
Jul 27, 5:35 PM EDTSpecial Weather StatementCTPHuntingdon40 min
Jul 27, 6:02 PM EDTSpecial Weather StatementCTPLancaster28 min
Jul 27, 6:06 PM EDTSevere Thunderstorm WarningCTPLancaster54 min
Jul 27, 6:23 PM EDTAreal Flood AdvisoryCTPLancaster, York112 min
Jul 27, 6:23 PM EDTSpecial Weather StatementCTPHuntingdon37 min
Jul 27, 7:00 PM EDTSpecial Weather StatementCTPLancaster15 min
Jul 27, 7:06 PM EDTSevere Thunderstorm WarningCTPLancaster24 min
Jul 27, 7:43 PM EDTSpecial Weather StatementCTPSchuylkill62 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.